Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 112, NWS Jackson, KY

July 1, 2012Menifee County, Morgan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 1, 2012, 7:33 PM EDT for Menifee County, Morgan County, Kentucky. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2012, 7:33 PM EDT (23:33 UTC)
Expired
Jul 1, 2012, 8:15 PM EDT
In force
42 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Menifee County, KY, Morgan County, KY

The radar

The Jackson,KY radar (KJKL), 42 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 7:50 PM EDTTSTM WND DMGLiberty Road, KYTREE ACROSS LIBERTY ROAD IN WEST LIBERTY.
Jul 1, 7:50 PM EDTHAIL 0.75Big Woods, KYPENNY SIZED HAIL AND WIND GUSTS ESTIMATED AT 35 MPH OCCURRED AT 750 PM AND 755 PM.
Jul 1, 8:23 PM EDTHAIL 0.88West Liberty, KYPENNY TO NICKEL SIZE HAIL FALLING.
Jul 1, 8:24 PM EDTTSTM WND DMGWest Liberty, KYSEVERAL TREES DOWN ALONG LIBERTY ROAD IN WEST LIBERTY NEAR THE DAVIS LANE INTERSECTION AND SOME STRUCTURAL DAMAGE TO A TRAILER.DAMAGE REPORTED JUST WEST OF THE MORGAN COUNTY HOSPITAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2142 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

196 
WUUS53 KJKL 012333
SVRJKL
KYC165-175-020015-
/O.NEW.KJKL.SV.W.0112.120701T2333Z-120702T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
733 PM EDT SUN JUL 1 2012

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MENIFEE COUNTY IN EAST CENTRAL KENTUCKY...
  CENTRAL MORGAN COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 815 PM EDT

* AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BIG WOODS...OR 10 MILES EAST OF FRENCHBURG...AND MOVING EAST AT 20
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  WEST LIBERTY...EBON...KELLACEY...ARNETT...ZAG...TWENTYSIX...
  DEHART...YOCUM...WOODSBEND...HENRY...LICKING RIVER...POMP...LIBERTY
  ROAD...GREEAR...LICK BRANCH...INDEX...MALONE...WELL STATION...
  GORDON FORD AND LENOX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3799 8318 3784 8325 3799 8350 3802 8345
TIME...MOT...LOC 2333Z 287DEG 17KT 3799 8344
WIND...HAIL 60MPH 1.00IN

$$

KAS
2 follow-up statements
376 
WWUS53 KJKL 012352
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
752 PM EDT SUN JUL 1 2012

KYC165-175-020015-
/O.CON.KJKL.SV.W.0112.000000T0000Z-120702T0015Z/
MENIFEE KY-MORGAN KY-
752 PM EDT SUN JUL 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL MORGAN
AND NORTHEASTERN MENIFEE COUNTIES UNTIL 815 PM EDT...

AT 749 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR 
DEHART...OR 6 MILES NORTHWEST OF WEST LIBERTY...MOVING EAST AT 20 
MPH.

LOCATIONS IMPACTED INCLUDE...
  WEST LIBERTY...HENRY...LICKING RIVER...POMP...LIBERTY ROAD...
  GREEAR...LICK BRANCH...INDEX...MALONE...WELL STATION...GORDON FORD
  AND LENOX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3799 8318 3784 8325 3799 8350 3802 8345
TIME...MOT...LOC 2352Z 287DEG 17KT 3796 8333
WIND...HAIL 70MPH 1.00IN

$$

RAY
580 
WWUS53 KJKL 020018
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
818 PM EDT SUN JUL 1 2012

KYC165-175-020025-
/O.EXP.KJKL.SV.W.0112.000000T0000Z-120702T0015Z/
MENIFEE KY-MORGAN KY-
818 PM EDT SUN JUL 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MORGAN AND
NORTHEASTERN MENIFEE COUNTIES IS BEING REISSUED...

SEVERE THUDERSTORMS CONTINUE TO DEVELOP ACROSS THE AREA. THEREFORE 
SEVERE THUNDERSTORM WARNING NUMBER 114 HAS BEEN ISSUED TO REPLACE 
AND EXPANDED NUMBER SEVERE THUNDERSTORM 113 WHICH EXPIRED AT 815 PM.

LAT...LON 3799 8318 3784 8325 3799 8350 3802 8345
TIME...MOT...LOC 0015Z 287DEG 17KT 3793 8320

$$

RAY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:35 PM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 1, 3:35 PM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
335 PM EDT SUN JUL 1 2012

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 335 PM EDT SUN JUL 1 2012

CURRENT SETUP ACROSS THE OHIO VALLEY THIS AFTERNOON ON VIS HAS THE
UPSTREAM MCS NOW OVER NORTHWEST INDIANA HEADING SOUTHEAST. CURRENT CU
POP UPS IN SOUTHERN IN AND INTO SW OH INDICATE THAT SOME ACTIVITY MAY
POP UP BEFORE THE MCS REACHES THE CWA BORDER. SPECIALLY SINCE THE
BOUNDARY LAYER HAS WARMED SIGNIFICANTLY AND WITH THIS MORNINGS
RAINFALL...DEWS UP NORTH ARE IN THE MID 60S. A UNSTABLE ATMOSPHERE
CONTINUES TO DEVELOP IN NORTHERN KENTUCKY AND SO HAVE ADJUSTED POPS
FOR A LATER ARRIVAL OF THE MCS.

WITH A LATER ARRIVAL...THE BLUEGRASS COUNTIES ONSET ALIGNS WITH MAX
HEATING AND WILL BANK ON A FEW STORMS BECOMING SEVERE. CONCERNING
FURTHER UPSTREAM WITH THE...TRAIN OF SEVERAL MCS COMING DOWN THE
PIKE...WILL INSERT CHANCE POPS INTO THE MORNING HOURS FOR THIS AND
INTO MONDAY AFTERNOON TO COUPLE WITH THE MAX HEATING. MODELS HAVE HAD
A BIT OF TROUBLE TIMING THESE SYSTEMS INTO THE AREA SO WILL KEEP
CHANCE POPS IN THE FORECAST DURING MONDAY AFTERNOON. THE CURRENT
TREND WITH THE NORTH GETTING SOME RAINFALL TODAY WILL LEAD TO A BIT
LOWER TEMPERATURES ACROSS THE AREA FOR MONDAY DUE TO THE CLOUD COVER
AS WELL SO WILL NOT ISSUE A HEAT ADVISORY FOR MONDAY AND LET THE ONE
FOR TODAY EXPIRE AT 02Z.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 335 PM EDT SAT JUN 30 2012

THE MODELS ARE IN ONLY FAIR AGREEMENT ALOFT THROUGH THE EXTENDED
PORTION OF THE FORECAST. THEY AGREE THAT...IN GENERAL...EAST
KENTUCKY WILL REMAIN UNDER THE INFLUENCE OF AN UPPER RIDGE TO THE
SOUTH INITIALLY BEFORE IT WANES AND ANOTHER BUILDS TO THE NORTHWEST.
AS THE FIRST RIDGE WEAKENS...VARIOUS SHORTWAVES WILL LIKELY CARVE
CLOSER TO THE CWA AND LOCALLY KNOCK HEIGHTS DOWN FURTHER. THE NEW
BUILDING RIDGE TO THE WEST WILL EXERT ITS INFLUENCE OVER EAST
KENTUCKY DURING THE LATTER PART OF THIS WEEK AND OVER THE WEEKEND.
HOWEVER...YET AGAIN...WE WILL BE ON THE FRINGE AND SOME ENERGY WILL
LIKELY IMPINGE OUR EASTERN FLANK DURING THE LATTER PARTS OF THE
EXTENDED. PREFER A BLENDED SOLUTION THROUGH THE PERIOD WITH A FOCUS
ON THE CENTERS OF THE RIDGES AND TAPERING THEIR SUPPRESSING/
OPPRESSING INFLUENCES WITH DISTANCE.

SENSIBLE WEATHER WILL FEATURE A SOMEWHAT IMPROVED OUTLOOK WITH
RESPECT TO HEAT AND DROUGHT CONDITIONS THROUGH THE EXTENDED.
HOWEVER...WHAT WE MAKE UP FOR IN LOWER AFTERNOON TEMPS WILL LIKELY
BE MADE UP BY THE HIGHER MOISTURE CONTENT IN THE AIR AND KEEP THE
HEAT INDICES WELL INTO THE 90S...BUT PROBABLY JUST SHY OF ADVISORY
LEVELS. EARLY ON...THE CHANCE OF CONVECTION WILL BE LARGELY
DIURNALLY DRIVEN AND NOT FAVORING ONE PART OF THE CWA OVER ANOTHER.
AS SUCH...THERE WILL BE SOLID CHANCES OF SHOWERS AND THUNDERSTORMS
EACH AFTERNOON AND EARLY EVENING FROM TUESDAY THROUGH THURSDAY WITH
CHANCES DOWN TO SLIGHT IN THE MIDDLE OF THE NIGHT AND THROUGH THE
BULK OF THE MORNINGS. AS THE RENEWED RIDGE BUILDS IN FROM THE
NORTHWEST LATER IN THE EXTENDED...THE MAIN THREAT FOR CONVECTION WILL
SHIFT EAST TO NEAR THE VIRGINIA BORDER AND SPINE OF THE
APPALACHIANS...STILL PRIMARILY DIURNALLY DRIVEN. DURING THIS
TIME...THE HEAT WILL BUILD IN MORE EFFECTIVELY AS THE MOISTURE WANES
AND THE UPPER RIDGE BRINGS ITS SUPPRESSION TO THE AREA. THERE WILL
REMAIN A CONSTANT THREAT OF STRONG TO SEVERE STORMS STRAFING PORTIONS
OF THE CWA THROUGH THE EXTENDED AS MCS CLUSTERS...AND THEIR POTENTIAL
TO SPAWN ACTIVITY ANEW - WELL FED BY THE AMPLE INSTABILITY IN PLACE
EACH AFTERNOON...ROAM THE FRINGES OF THE MID LEVEL HEAT BUBBLE.
SUMMER WILL CONTINUE ITS HOT AND STICKY GRIP ON OUR WEATHER THIS
UPCOMING WEEK...BUT THERE IS REASON TO HAVE HOPE FOR SOME HIT AND
MISS RELIEF FROM OUR PARCHED...DROUGHT...CONDITIONS.

THE GRID LOAD CAME IN ABOUT AS REASONABLE AS ONE CAN EXPECT FOR A
MESOSCALE DRIVEN REGIME SUCH AS THIS ONE IN PLACE. DID ADJUST THE
POPS A BIT FOR EACH NIGHT TO BETTER REFLECT A MORE STANDARD DIURNAL
PATTERN. ALSO...PUT IN A SMALL AMOUNT OF TERRAIN BASED DETAILS TO THE
LOW TEMPERATURE GRIDS...NIGHTLY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 140 PM EDT SUN JUL 1 2012

VFR CONDITIONS RESIDE OVER EASTERN KENTUCKY CURRENTLY. THE ONE
CONCERN THIS AFTERNOON IS UPSTREAM OVER NORTH WESTERN IN AS A MCS
TAKES SHAPE AND BEGINS TRACKING SOUTHEAST. NORTHERN KENTUCKY AS WELL
AS JKL AND LOZ WILL LIKELY SEE SOME THUNDERSTORMS THIS AFTERNOON
AROUND 22Z AND HAVE PUT THUNDER OVER JKL AND VCTS OVER LOZ. THIS WILL
PUT JKL IN MVFR CONDITIONS. SME WILL LIKELY STAY VFR THROUGH THE
PERIOD AS THE STORMS WILL TRACK TO THE NORTH. JKL AND LOZ WILL SEE
MVFR FOG DUE TO THIS AFTERNOONS RAINFALL. BY 13Z TOMORROW...FOG WILL
DISSIPATE AND GIVE WAY TO SCATTERED CU AT 5 KFT. AT THIS TIME THE
SYNOPTIC PICTURE IS UNCLEAR AS TO WHEN THE NEXT MCS WILL MOVE THROUGH
DUE TO THIS PATTERN IN PLACE.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...SHALLENBERGER
LONG TERM....GREIF
AVIATION...SHALLENBERGER
Hazardous weather outlook, Jul 1, 3:45 PM EDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
345 PM EDT SUN JUL 1 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-022245-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
345 PM EDT SUN JUL 1 2012

...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA FOR
EARLY TONIGHT. THE PRIMARY THREAT FROM ANY STORMS WILL BE LARGE HAIL
AND DAMAGING WINDS.

WITH THE ONGOING DROUGHT CONDITIONS ACROSS MOST OF EASTERN
KENTUCKY...AN ELEVATED THREAT FOR WILDFIRES WILL CONTINUE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM MONDAY THROUGH SATURDAY
ACROSS ALL OF EASTERN KENTUCKY.

WITH ONGOING DROUGHT CONDITIONS ACROSS MOST OF EASTERN
KENTUCKY...THE ELEVATED THREAT FOR WILDFIRES IS EXPECTED TO CONTINUE
THROUGH THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY STORM REPORTS THIS EVENING
AND TONIGHT.

SHALLENBERGER

In the hours before

Special weather statement, Jul 1, 7:24 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
724 PM EDT SUN JUL 1 2012

KYZ060-106-020000-
MENIFEE-MORGAN-
724 PM EDT SUN JUL 1 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 800
PM EDT SUNDAY EVENING...

   NORTHEASTERN MENIFEE AND
   WESTERN MORGAN.

AT 724 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SCRANTON...OR
6 MILES NORTHEAST OF FRENCHBURG...MOVING SOUTHEAST AT 20 MPH.

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:54 AM EDTSevere Thunderstorm WarningJKLFloyd, Knott, Magoffin36 min
Jul 1, 9:10 AM EDTSevere Thunderstorm WarningJKLPike35 min
Jul 1, 9:14 AM EDTSevere Thunderstorm WarningJKLFloyd, Pike46 min
Jul 1, 9:25 AM EDTSevere Thunderstorm WarningJKLFloyd, Knott, Letcher, Pike50 min
Jul 1, 9:52 AM EDTSevere Thunderstorm WarningJKLPike25 min
Jul 1, 7:59 PM EDTSevere Thunderstorm WarningJKLMenifee, Morgan, Wolfe46 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.